Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

July 20, 20175 counties in Indiana

NWS Northern Indiana issued this special weather statement at Jul 20, 2017, 12:45 AM EDT for 5 counties in Indiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 12:45 AM EDT (04:45 UTC)
Expired
Jul 20, 2017, 1:45 AM EDT
In force
60 min
Issued by
NWS Northern Indiana

Counties Cass County, IN, Fulton County, IN, Kosciusko County, IN, Marshall County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS83 KIWX 200445
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1245 AM EDT THU JUL 20 2017

INZ003>005-012>016-020-022>024-200545-
Wabash-Miami-La Porte-St.
Joseph-Kosciusko-Cass-White-Marshall-Fulton-Elkhart-Pulaski-Starke-
1245 AM EDT THU JUL 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ELKHART...
NORTHWESTERN WABASH...EASTERN WHITE...SOUTHERN ST. JOSEPH...FULTON...
EASTERN PULASKI...KOSCIUSKO...CASS...EASTERN STARKE...MIAMI...
MARSHALL AND EAST CENTRAL LA PORTE COUNTIES...

At 1242 AM EDT/1142 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from near North Liberty to near
Royal Center to near West Lafayette. Movement was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Goshen, Logansport, Warsaw, Peru, Plymouth, Nappanee, Rochester,
North Manchester, Monticello, Winona Lake, Bremen, Knox, Syracuse,
Winamac, Grissom Afb, Walkerton, North Liberty, Bourbon, Wakarusa and
Argos.

This includes Interstate 65 between mile markers 185 and 186.
 
LAT...LON 4097 8668 4158 8655 4155 8568 4089 8582
      4056 8606 4056 8637 4069 8637 4069 8652
      4074 8653 4074 8673 4073 8676 4072 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4056 8698
TIME...MOT...LOC 0442Z 277DEG 36KT 4157 8644 4094 8653 4049 8689 

$$

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 19, 7:50 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 7:50 PM EDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
750 PM EDT Wed Jul 19 2017

.SYNOPSIS...
Issued at 111 PM EDT Wed Jul 19 2017

A complex of showers and thunderstorms across the Mid Mississippi
River Valley will track across northeast Illinois and northwest
Indiana during the early portions of the overnight hours. Some
gusty winds may accompany these storms before they weaken during
the overnight. Thereafter, a weak front along with weak upper
level disturbances will bring a chances for storms from Thursday
through Saturday. The first instance of this will come early
Thursday morning. Highs will be near 90 the rest of the week with
lows around 70 to 75. Afternoon heat indices will mainly be in the
90s the next 4 days.

&&

.UPDATE...
Issued at 717 PM EDT Wed Jul 19 2017

Ongoing MCS across northeast Iowa/southeast Minnesota/southwest
Wisconsin has become the dominant MCS, which hires guidance has
been somewhat slow to latch onto. Severe wind gusts have been
reported with this MCS and orientation of instability gradient and
both upwind/downwind propagation vectors would support east-
southeast propagation into northeast Illinois/northwest Indiana
overnight. Still some uncertainty regarding severity of this
complex for the long haul across northwest Indiana, given perhaps
some tendency for weak low level CIN to develop downstream and
somewhat more marginal low level and deep layer shear profiles
with eastward extent. Have had a few instances of mesovortex
generation at leading edge of bow accelerations upstream across
northeast Iowa, but with more marginal low level shear across
southern Great Lakes, currently not expecting this to be a first
order concern for the overnight hours. Main concern will be
lingering strong wind gusts across western portions of the
forecast area in the 04Z-08Z timeframe as this MCS makes a run at
western portions of the area. Propagation vectors also suggest
perhaps a bit more aggressive southeast propagation across far NE
Illinois/NW Indiana late tonight. 12Z CAMs largely missed
evolution of this earlier complex, and impacts from this initial
MCS could translate to a more delayed initiation of next upstream
convective complex for tomorrow. Will adjust PoPs shortly to
account for slightly higher PoPs across western portions of the
forecast area for the 04Z-09Z period tonight.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 302 PM EDT Wed Jul 19 2017

A few spotty showers/storms cannot be ruled out late this afternoon
into early this evening across nrn IN/far nw OH/sc Lower MI as low
level moisture and MLCAPE continues to increase near a diffuse sfc
trough. Lack of any forcing/flow aloft and weak convergence should
limit coverage/intensity with most locations remaining
dry/warm/humid into tonight.

MCS on target to develop east into the Upper Midwest tonight will
likely hold together east-southeast into the Great Lakes region
later tonight into Thursday morning given ample moisture
return/convergence with a 40-50 kt low level jet...and decent 60-70
kt mid lvl jet associated with seasonably strong shortwave embedded
in west-northwest flow aloft. Latest CAMS solutions favor areas
mainly north of US 30 to be on the southern fringe of this feature,
though a farther south track is possible per propagation vectors
and orientation of main instability axis. The progged wind field
and high moisture content hints at a damaging wind threat if any
bowing segments emerge.

The placement of the trailing composite outflow boundary in wake of
the MCS will be the primary driver for temps and renewed convection
Thursday afternoon into Thursday evening. Latest guidance favors
areas along/south of US 30 later in the afternoon/early evening for
scattered convection. Coverage/intensity of any convection may be
limited by subsidence/warming aloft in wake of the above
mentioned shortwave. However, any storms that do break through
could become severe given expectations for moderate boundary layer
destablization and 0-6km bulk shear near 30-35 knots near
outflow. Otherwise, afternoon heat indices may near advisory
criteria (100F) southwest of US 30.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 302 PM EDT Wed Jul 19 2017

A weak low level anticyclone into the Great Lakes will help orient
the frontal boundary more nw to se Thursday night into Friday
morning. The result will be a brief push of drier/less humid air
into into ne IN/nw OH/Lower MI, with areas along/southwest of US 30
in nrn IN not out of the woods for isolated to scattered convection
during this time near boundary/instability axis. Models have come
into a little better agreement in timing of the next convectively
aided shortwave/possible MCS in perturbed westerly flow to move
through the lower Great Lakes Friday night into Saturday. Again,
moisture/instability/flow progs suggest a heavy rain/severe
threat during this time, though confidence in timing/impacts at
this fcst range remains low given low predictability of mesoscale
features in this pattern. Cooler/drier weather is then in store by
early next week as a more pronounced mid level trough through the
Great Lakes/Northeast forces active frontal boundary off to the
south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 717 PM EDT Wed Jul 19 2017

Challenging aviation forecast this cycle with upstream MCS across
southwest Wisconsin/eastern Iowa being the obvious near term
concern. Strong to severe wind gusts have been noted past few
hours at leading edge of this complex, and propagation should
tend to favor east-southeast along pronounced instability gradient
that would support movement across northern Indiana in the 05Z-
08Z timeframe. Will likely include tempo SHRA mention at KSBN
during this period, and will monitor trends over past few hours
for possible TSRA inclusion. Complex should weaken across northern
Indiana late tonight with a possibility of additional upstream
convection moving in again after daybreak Thursday. Given a good
deal of uncertainty with mesoscale details after 12Z, will limit
any precip mention to VCSH. While upstream convective complex may
tend to weaken after 04Z, some gusty winds still possible in the
05Z-08Z timeframe and will continue to monitor upstream trends for
possible amendment.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...Marisli/Roller
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 19, 5:16 PM EDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
516 PM EDT Wed Jul 19 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-202130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
516 PM EDT Wed Jul 19 2017 /416 PM CDT Wed Jul 19 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

An isolated thunderstorm is possible through early evening. Severe
weather is not expected at this time.

There is a chance of thunderstorms late tonight into Thursday
morning, mainly west of Interstate 69. Isolated strong to severe
thunderstorms are possible late tonight into early Thursday morning
with gusty winds, hail, and locally heavier rain as the potential
main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a good chance of thunderstorms Thursday morning, a few of
the storms may be strong to severe with isolated damaging wind gusts
and locally heavy rain possible. Scattered thunderstorms may
redevelop Thursday afternoon with a low potential of an isolated
strong to severe thunderstorm.

Multiple rounds of thunderstorms are possible Thursday night through
Sunday. Widespread severe weather is not expected at this time but
the best chance for stronger storms with heavy rain potential are
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-202130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
516 PM EDT Wed Jul 19 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Chances of thunderstorms will increase overnight. A few storms may
produce wind gusts in excess of 40 knots late tonight into early
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are possible Thursday through
Sunday. Widespread severe weather is not expected at this time but
the best chance for stronger storms with gusty wind potential is
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 19, 11:47 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1147 PM EDT WED JUL 19 2017

INZ003-004-012>015-020-MIZ077-200445-
La Porte-St. Joseph-White-Marshall-Fulton-Pulaski-Starke-Berrien-
1147 PM EDT WED JUL 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...WESTERN ST.
JOSEPH...NORTHWESTERN FULTON...PULASKI...STARKE...WESTERN MARSHALL...
LA PORTE AND BERRIEN COUNTIES...

At 1146 PM EDT/1046 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from 36 miles northwest of St.
Joseph to De Motte to near Milford. Movement was east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms. Gusty winds of 40 to 50 mph may precede the rainfall with
these showers and thunderstorms.

Locations impacted include...
South Bend, Michigan City, La Porte, Benton Harbor, St. Joseph,
Westville, Monticello, Buchanan, Knox, Winamac, Trail Creek, Benton
Heights, Fair Plain, Bridgman, Walkerton, North Liberty, New Buffalo,
New Carlisle, Berrien Springs and Monon.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 65 between mile markers 185 and 198.
 Interstate 80 in Indiana between mile markers 38 and 72.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 39.

Seek shelter until these storms pass.

LAT...LON 4108 8640 4091 8652 4091 8658 4083 8658
      4074 8665 4073 8676 4056 8677 4056 8709
      4084 8710 4084 8699 4091 8699 4091 8693
      4176 8693 4194 8670 4213 8654 4212 8649
      4224 8636 4224 8627
TIME...MOT...LOC 0346Z 283DEG 38KT 4238 8710 4121 8722 4066 8777

MARSILI
Special weather statement, Jul 20, 12:45 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1245 AM EDT THU JUL 20 2017

INZ003>005-012>016-020-022>024-200545-
Wabash-Miami-La Porte-St.
Joseph-Kosciusko-Cass-White-Marshall-Fulton-Elkhart-Pulaski-Starke-
1245 AM EDT THU JUL 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ELKHART...
NORTHWESTERN WABASH...EASTERN WHITE...SOUTHERN ST. JOSEPH...FULTON...
EASTERN PULASKI...KOSCIUSKO...CASS...EASTERN STARKE...MIAMI...
MARSHALL AND EAST CENTRAL LA PORTE COUNTIES...

At 1242 AM EDT/1142 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from near North Liberty to near
Royal Center to near West Lafayette. Movement was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Goshen, Logansport, Warsaw, Peru, Plymouth, Nappanee, Rochester,
North Manchester, Monticello, Winona Lake, Bremen, Knox, Syracuse,
Winamac, Grissom Afb, Walkerton, North Liberty, Bourbon, Wakarusa and
Argos.

This includes Interstate 65 between mile markers 185 and 186.

LAT...LON 4097 8668 4158 8655 4155 8568 4089 8582
      4056 8606 4056 8637 4069 8637 4069 8652
      4074 8653 4074 8673 4073 8676 4072 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4056 8698
TIME...MOT...LOC 0442Z 277DEG 36KT 4157 8644 4094 8653 4049 8689

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:04 PM EDTSpecial Marine WarningIWX116 min
Jul 19, 11:47 PM EDTSpecial Weather StatementIWXLaPorte, Pulaski, Starke, White58 min
Jul 19, 11:54 PM EDTSpecial Marine WarningIWX96 min
Jul 20, 12:02 AM EDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke43 min
Jul 20, 1:46 AM EDTSpecial Weather StatementIWXAdams, Allen, Blackford, DeKalb, Grant, Huntington and 5 more44 min
Jul 20, 10:22 AM EDTSpecial Weather StatementIWXFulton, Marshall, Starke23 min
Jul 20, 10:34 AM EDTSpecial Weather StatementIWXCass, Pulaski26 min
Jul 20, 10:52 AM EDTSpecial Weather StatementIWXFulton23 min
Jul 20, 10:55 AM EDTSpecial Weather StatementIWXCass35 min
Jul 20, 11:19 AM EDTSpecial Weather StatementIWXKosciusko26 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.